North Dakota, 2011

Tornadoes and Hail in North Dakota, July 17, 2011

July 17, 2011 · NWS FGF · 26 events in 7 counties and zones

Early in the afternoon of the 17th, one supercell tracked across extreme southwest Benson county, down through western Eddy county, and into Griggs county. This cell maintained a very slow southeast movement along its entire track.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
$260,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Early in the afternoon of the 17th, one supercell tracked across extreme southwest Benson county, down through western Eddy county, and into Griggs county. This cell maintained a very slow southeast movement along its entire track. The supercell fed off an extremely unstable atmosphere, with surface temperatures in the 80s and 90s and dew point readings in the mid to upper 70s. By late afternoon into the early evening, more storms broke out along and south of the Interstate 94 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 8:30 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 17, 8:30 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT SUN JUL 17 2011

.SHORT TERM...
FORECAST CHALLENGE FOR UPDATE CONCERNS CONVECTIVE POTENTIAL. DEEP
CONVECTION GRADUALLY INCREASING IN INTENSITY/COVERAGE ACROSS N
CENTRAL/NW ND ASSOCIATED WITH SHORT WAVE AND ELEVATED LOW. SURFACE
PRESSURE FIELDS COMING TOGETHER WITH WELL DEFINED CIRCULATION JUST
SW OF DIK WITH BOUNDARIES EXTENDING NE THROUGH DVL/ROX LINE WITH
ANOTHER E-W BOUNDARY ALONG ND SD BORDER. BOUNDARIES SHOULD GRADUALLY
MERGE BISECTING FA FROM E-W THIS AFTERNOON. EXPECT EARLIER NOTED
CONVECTION TO PROPAGATE ESE ALONG FRINGE OF CAP IN VERY MOIST AND
UNSTABLE/VOLATILE ATMOSPHERE. MAIN CHANGES WERE TO INCREASE LATE AM
POPS ACROSS DVL AREA AND TO INCLUDE SEVERE MENTION AS FAR EAST AS
VALLEY REGION THIS AFTERNOON. ONCE AGAIN PATCHES OF DENSE FOG/IFR
CIGS HAVE DEVELOPED AND MAY TEMPER MAX TEMPERATURES BY A FEW
DEGREES. LOWERED MAX VALUES SLIGHTLY. REMAINDER OF FORECAST
UNCHANGED.

&&

.AVIATION...

DENSE FOG/LIFR CIGS CONTINUE PORTIONS OF THE AREA AND WILL SLOWLY
LIFT BUT NOT LIKELY UNTIL LATE MORNING. STRONG CONVECTION ORGANIZING
ACROSS N CENTRAL ND AND WILL BE HEADING THIS WAY POSSIBLY EXPANDING
E AND S AS DAY GOES ON. SEVERE STORMS LIKELY BY LATE AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
     026>030-038-039-049-052-053.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
     NDZ006>008-014>016-054.

MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
     014-015-022>024-027>032-040.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
     MNZ004>009-013-016-017.

&&

VOELKER
Hazardous weather outlook, Jul 17, 5:02 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CDT SUN JUL 17 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
602 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY ACROSS THE
REGION. VERY MOIST UNSTABLE AIR WILL HELP THUNDERSTORMS DEVELOP
ALONG A FRONTAL BOUNDARY TODAY. SOME OF THE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
HOWEVER...AN ISOLATED TORNADO IS POSSIBLE. THE THREAT FOR STORMS
WILL CONTINUE INTO THE OVERNIGHT HOURS BEFORE TAPERING OFF MONDAY
MORNING.

THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind, 4 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Benson

When
July 17, 11:10 AM CST
Where
Benson County, 6.19 mi SSW of Maddock Rices Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
47.870, -99.590

Dime to nickel sized hail fell with very heavy rain.

Hail, Benson

When
July 17, 11:15 AM CST
Where
Benson County, 7.01 mi SSW of Maddock Rices Arpt
Measured
1 in hail
Crop damage
$150,000
Reported by
Public
Coordinates
47.860, -99.600

Dime to quarter sized hail driven by very strong winds produced widespread crop damage near the Wells county line.

Hail, Eddy

When
July 17, 11:55 AM CST
Where
Eddy County, 1.4 mi W of New Rockford
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
47.680, -99.160

Hail, Eddy

When
July 17, 12:05 PM CST
Where
Eddy County, Sheyenne
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.830, -99.120

Hail, Eddy

When
July 17, 12:06 PM CST
Where
Eddy County, 0.47 mi W of New Rockford
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
47.680, -99.140

Hail moved into the town of New Rockford where shingles, roofing, and vehicles received some damages.

Thunderstorm Wind, Eddy

When
July 17, 12:07 PM CST
Where
Eddy County, 4.17 mi S of New Rockford
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.620, -99.140

Two power poles were snapped along United States highway 281.

Thunderstorm Wind, Eddy

When
July 17, 12:07 PM CST
Where
Eddy County, 0.47 mi W of New Rockford
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.680, -99.140

High winds in town blew down trees with some street flooding also reported.

Tornado, Eddy

When
July 17, 12:09 PM CST to 12:12 PM CST
Where
Eddy County, 4.17 mi S of New Rockford to 5 mi SSE of New Rockford
Rating
EF1
Path length
1 mi
Path width
150 yd
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
47.620, -99.140

The tornado broke down two power poles along the west side of highway 281 and severely damaged several trees in a shelterbelt east of highway 281. Peak winds were estimated at 105 mph.

Hail, Eddy

When
July 17, 12:15 PM CST
Where
Eddy County, 0.47 mi W of New Rockford
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
47.680, -99.140

Tornado, Griggs

When
July 17, 1:35 PM CST to 1:50 PM CST
Where
Griggs County, 0.69 mi S of Sutton to 2 mi WSW of Revere
Rating
EF0
Path length
5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
47.390, -98.450

This tornado tracked intermittently along the path and knocked down several trees in shelterbelts. Peak winds were estimated at 85 mph.

Tornado, Griggs

When
July 17, 2:16 PM CST to 2:18 PM CST
Where
Griggs County, 4 mi WNW of Hannaford to 3.5 mi W of Hannaford
Rating
EF0
Path length
1.54 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
47.342, -98.259

Trees and limbs were blown down along the tornado path. Peak winds were estimated at 80 mph.

Hail, Barnes

When
July 17, 3:15 PM CST
Where
Barnes County, 4.93 mi S of Pillsbury
Measured
2.75 in hail
Reported by
Public
Coordinates
47.130, -97.800

Hail, Cass

When
July 17, 3:36 PM CST
Where
Cass County, 0.84 mi NE of Page
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.160, -97.570

Hail, Cass

When
July 17, 4:10 PM CST
Where
Cass County, 3.14 mi WSW of Mason
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
47.050, -97.390

Hail, Cass

When
July 17, 4:11 PM CST
Where
Cass County, 3.57 mi ESE of Nolan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.110, -97.500

Tornado, Cass

When
July 17, 4:23 PM CST to 4:25 PM CST
Where
Cass County, 1.46 mi SSW of Ayr to 3 mi S of Ayr
Rating
EF0
Path length
0.5 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
47.010, -97.510

The tornado touchdown was visible from near Ayr. Tree branches and limbs were broken down along a narrow path in two shelterbelts. Two smaller trees were snapped and thrown about in a farm yard. Peak winds were estimated at 80 mph.

Funnel Cloud, Cass

When
July 17, 4:24 PM CST
Where
Cass County, 2.28 mi SSE of Ayr
Reported by
Trained Spotter
Coordinates
47.000, -97.480

A sequence of two short lived funnels was viewed from near Wheatland. The funnels appeared to come down about one-third of the way from the cloud and then go back up again. From this distance, these funnels likely produced the brief tornado touchdown three miles south of Ayr.

Hail, Cass

When
July 17, 4:25 PM CST to 4:30 PM CST
Where
Cass County, 0.47 mi W of Absaraka
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
46.980, -97.390

Funnel Cloud, Cass

When
July 17, 4:35 PM CST
Where
Cass County, 0.69 mi N of Magnolia
Reported by
Broadcast Media
Coordinates
46.930, -97.420

A well developed wall cloud with a weak funnel were reported.

Thunderstorm Wind, Sargent

When
July 17, 6:32 PM CST
Where
Sargent County, 0.96 mi E of Stirum
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.220, -97.780

Thunderstorm Wind, Sargent

When
July 17, 6:47 PM CST
Where
Sargent County, 2.39 mi E of Gwinner Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.220, -97.600

Very high winds were reported east of Gwinner along with near zero visibility due to wind and rain. The highway had several tree branches across it.

Thunderstorm Wind, Sargent

When
July 17, 7:10 PM CST
Where
Sargent County, 2.82 mi NW of Ransom
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.130, -97.420

A four to six inch diameter birch tree, roughly 40 feet tall, was blown down by the strong winds.

Thunderstorm Wind, Richland

When
July 17, 7:12 PM CST
Where
Richland County, 0.69 mi N of Lidgerwood
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.090, -97.150

Numerous 4 inch diameter tree branches were blown down.

Thunderstorm Wind, Richland

When
July 17, 7:15 PM CST to 7:16 PM CST
Where
Richland County, 0.69 mi S of Lidgerwood
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
46.070, -97.150

A large tree was blown onto a house. Other trees were uprooted.

Thunderstorm Wind, Richland

When
July 17, 7:46 PM CST
Where
Richland County, 2.13 mi SSW of Dwight
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.270, -96.740

The winds were measured by a ND DOT RWIS sensor along highway 13.

Thunderstorm Wind, Richland

When
July 17, 7:55 PM CST
Where
Richland County, 0.84 mi SW of Wahpeton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.240, -96.610

The wind gust was measured at the Wahpeton airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312457, 312458, 312459, 312462, 312463, 312467, 312469, 312470, 333703, 312473, 312475, 312476, 312477, 312478, 312479, 333705, 312480, 312481, 312482, 312483, 312486, 312489, 312491, 312492, 312495, 312496.